Get Adobe Flash player

Main Menu

(15) Cancer Symptoms & Treatment

Chemotherapy (Video)

Chemotherapy

How Is Chemotherapy Used to Treat Cancer?

chemotherapy

CARING FOR YOUR SKIN AND HAIR

I have heard that some chemotherapy drugs can burn your skin.What does this mean?

 Most chemotherapy drugs are given through a vein, and oncology nurses are specially trained to administer these drugs safely and accurately. Despite using the most careful technique, the drugs can sometimes leak out of the veins into the surrounding tissue and collect under the skin (extravasation). In these cases, the vein is said to be “blown.” The body reabsorbs most chemotherapy fluids with no ill effects. However, some chemotherapy drugs, call vesicants, can cause blistering or other local tissue damage if they leak from a vein into the surrounding tissue. Examples are cisplatin, doxorubicin, vincristine, and paclitaxel. Other chemotherapy drugs may cause irritation and inflammation if they leak under the skin but will not cause any tissue damage.

If you feel pain or burning while your nurse is giving you treatment, say so right away. If there is any indication that chemotherapy has leaked out of the vein, the nurse will stop the treatment and remove the needle. If the chemotherapy is a vesicant, the nurse may apply hot or cold compresses or inject or apply special medicine to the area. Keep an eye on the site over the next 2 weeks. Very rarely, serious reactions can develop. Call your doctor or nurse if you have pain, if the area becomes red or swollen, or if you see blisters or ulcers. The doctor will reevaluate you and refer you to a plastic surgeon if necessary.

Lisa’s comment:

I wanted a mediport as soon as I heard I would need chemotherapy. I had always told my patients, “If I were to get chemo, I would get a mediport.” I said it because I meant it. Being diagnosed with breast cancer and requiring an axillary node dissection meant I only had one arm available for intravenous therapy. I knew I was scheduled to receive adriamycin/paclitaxel-vesicants. So, I really wanted a mediport. I guess deep down I didn’t trust anyone to give me chemotherapy. Needless to say, the Breast Service didn’t recommend port placement for only eight cycles of chemotherapy-not worth the surgical risks. I did fine. The nurses did not have trouble with my veins, and I never had an extravasation.

What is jaundice and how can it be treated?

When the liver breaks down haemoglobin, the oxygen-carrying substance in red blood cells, it produces bilirubin, which is then incorporated into the bile, giving it a yellow-green colour. Bile is stored in the gallbladder. After someone eats, the gallbladder pushes the bile out through the bile duct into the intestine where it digests certain types of food. The bile is then eliminated in the stool, and the bilirubin helps to give stool its usual brown colour.

If bilirubin builds up in the bloodstream, it lodges in the skin and eyes, causing them to become yellow. This condition is referred to as jaundice (or icterus). Some of this excess bilirubin, as it is eliminated in the urine, darkens the urine. If the bilirubin is not able to pass into the intestine, the stools become lighter in colour. People with cancer may develop increased bilirubin and jaundice for a number of reasons. The body is either not eliminating enough bilirubin or producing too much of it. A mass in the bile duct or in the area around the duct (e.g., in the gallbladder, liver, or pancreas) may block the flow of bile though the duct, interfering with elimination. Disease in the liver may also reduce the body’s ability to eliminate bilirubin. Certain blood disorders in which a large number of red blood cells are destroyed may cause increased levels of bilirubin. Sometimes jaundice can be treated. If the bile duct is locally blocked, a small hollow tube can be inserted to open the duct by relieving the obstruction. If the liver disease or blood disorder is treatable, the bilirubin level will come down. However, if jaundice cannot be treated, there are ways to ensure that you are comfortable. Jaundice itself causes no pain, but the skin may become very dry and itchy. Scratching may create breaks in the skin, which could become infected; so preventing itching is important. Treating the dryness eases the itching. When bathing, avoid very hot water and use only mild soaps. Apply skin lotions or creams after bathing and throughout the day as needed to moisturise the skin. If you still feel itchy, ask your doctor for a prescription for medication to reduce the itching.

What do I do if I get a rash?

A rash is a skin reaction that may be localised to one area of the body or that may cover most or all of the body (generalised ). Rashes may cause itching or pain. Medicine is the most common cause of rashes, which can be a side effect of the medicine (e.g., causing an acne-like rash) or a sign of an allergic reaction. An illness caused by a virus, such as measles or shingles, can also cause rashes. Other causes are changes in laundry detergent, moisturiser, or soap. If you develop a rash, call your doctor or nurse.

Be prepared to tell:

• Where the rash is located

• What the rash looks like

• When it started

• Whether you have any other symptoms, such as fever, itching, or pain

• If you have recently started using a new medicine

Words that can be used to describe a rash are raised (bumpy), flat, or blistered. Describe the colour, for example, as red, purplish, or skin colour. If the rash is an expected side effect of the chemotherapy you are taking, your doctor or nurse will advise you on what products are best to use on your skin. If itching is associated with the rash, your doctor may prescribe an antihistamine, a medication that is used to prevent or treat allergic reactions and that is sometimes given to treat itching caused by a rash. Diphenhydramine is an antihistamine that can be bought over the counter. An antihistamine may make you sleepy and give you a dry mouth. For an itchy rash, your doctor may also prescribe calamine lotion and/or take a bath with Aveeno or oatmeal. If your rash seems to be from an allergic reaction to your medicine, the doctor may tell you to stop taking it. If your rash is from shingles, the physician will prescribe an antiviral medicine.

If you also have hives or difficulty breathing, call your doctor and go to the nearest emergency room.

Mary Ann’s comment:

If you get a rash, call your doctor. There are excellent creams and powders to aid in the relief of rashes. When I first began my program, I had terrible rashes beneath my breasts, in any “fat roll” on my stomach, and in a rather not-talk-about place. Antifungal medication resolved the problem within a few days. There is no reason to be uncomfortable. Speak up!

Terms:

Extravasation - A potential complication of intravenous chemotherapy administration that occurs when chemotherapy leaks from the vein into the surrounding tissue.

Vesicant - A type of chemotherapy that causes blistering or other local tissue damage if it leaks from a vein into the surrounding tissue.

Antihistamine - Medication that is used to prevent or treat allergic reactions and that is sometimes given to treat itching caused by a rash

If you feel pain or burning while your nurse is giving you treatment, say so right aw

 

Share

Google+

googleplus sm

Translate

ar bg ca zh-chs zh-cht cs da nl en et fi fr de el ht he hi hu id it ja ko lv lt no pl pt ro ru sk sl es sv th tr uk

Verse of the Day

Global Map